Virginia, 2019

Damaging Wind in Virginia, June 21, 2019

June 21, 2019 · NWS MRX · 1 event in 1 county or zone

A long lived bowing line of convection moved into the Southern Appalachian region late in the evening and made rapid progress across the region into the early morning hours of the next day. The strong winds associated with the line of storms produced widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A long lived bowing line of convection moved into the Southern Appalachian region late in the evening and made rapid progress across the region into the early morning hours of the next day. The strong winds associated with the line of storms produced widespread wind damage. While damage was reported in a few spots across Northeast Tennessee, most of the event impacted Central East and Southeast Tennessee and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 8:53 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 8:53 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
953 PM EDT Fri Jun 21 2019

.DISCUSSION...
Large bowing MCS continues to work east across Middle TN and
southcentral/southeast KY this evening. Out ahead, a warm front
and consequent swly moisture advection continue to move into the
TN Valley at this time. Thus, am expecting continued elevated CAPE
levels regionwide, with the most unstable regions along/west of
the I75 corridor tonight. The primary threat tonight will be
damaging winds along/ahead of the passing MCS, some gusts as high
as 60-70mph are expected. Also, backed flow out ahead of the
front could enhance localized llv helicity, therefore a few
embedded tornadoes cannot be ruled out. All said, looking at a
stormy night across east TN and southwest VA/NC with timing as
follows. Latest HRRR runs favor intrusion of the bowing line
across the Plateau by 11PM, then moving east/southeast approaching
the I75 corridor by around midnight, before moving further east
across the I81 corridor into the foothills/mountains closer to the
2AM timeframe. Severe Thunderstorm Watch 419 continues through
2AM.

As for the fcst, tweaked pops to align with current coverage
westward, as well as latest CAMPOP trends over the next 3-4 hours.
No other sig changes needed/made with this update.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  90  73  89 /  80  50  30  30
Knoxville McGhee Tyson Airport, TN  70  87  70  87 /  80  50  50  50
Oak Ridge, TN                       70  87  70  87 /  80  50  50  30
Tri Cities Airport, TN              63  82  65  83 /  80  50  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG
Hazardous weather outlook, Jun 21, 5:57 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
657 PM EDT Fri Jun 21 2019

NCZ060-061-TNZ014>018-037>047-070-073-074-VAZ001-002-005-006-008-
222300-
Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-
Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington-Unicoi-
Northwest Carter-Southeast Carter-Jefferson-North Sevier-
Sevier Smoky Mountains-Lee-Wise-Scott-Russell-
657 PM EDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

An area of thunderstorms will move southeast into East Tennessee
tonight. There is a marginal risk of severe thunderstorms,
generally east of I-75. The primary hazard will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Strong to severe storms possible at times through the
weekend....

Additional thunderstorms are expected during the afternoon hours
Saturday and additional thunderstorms may be possible Saturday
night into Sunday. Some of these storms could be strong to severe.
The primary hazard will be damaging winds with a localized threat
for large hail. Heavy rainfall will be likely with thunderstorms
which may produce localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight and Saturday. Please
report severe weather or severe weather damage to us at
www.weather.gov/mrx/SpotterReports/.

TNZ012-013-035-036-067>069-071-072-081>087-098>102-222300-
Scott-Campbell-Morgan-Anderson-Roane-Loudon-Knox-Northwest Blount-
Blount Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-McMinn-
Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-
657 PM EDT Fri Jun 21 2019 /557 PM CDT Fri Jun 21 2019/

This Hazardous Weather Outlook is for portions of east Tennessee.

.DAY ONE...Tonight

...Severe Thunderstorm Watch in effect until 2 AM EDT Saturday...

An area of thunderstorms will move southeast into East Tennessee
tonight. The severe thunderstorm risk will be highest across the
Cumberland Plateau and Tennessee Valley, generally west of
Interstate 75. The primary hazard will be damaging winds with
localized gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Strong to severe storms possible at times through the
weekend....

Additional thunderstorms are expected during the afternoon hours
Saturday and additional thunderstorms may be possible Saturday
night into Sunday. Some of these storms could be strong to severe.
The primary hazard will be damaging winds with a localized threat
for large hail. Heavy rainfall will be likely with thunderstorms
which may produce localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight and Saturday. Please
report severe weather or severe weather damage to us at
www.weather.gov/mrx/SpotterReports/.

In the hours before

Local storm report, Jun 21, 10:42 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 PM EDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     TSTM WND DMG     1 NW MASCOT             36.08N 83.78W
06/21/2019                   KNOX               TN   911 CALL CENTER

            TREES DOWN AND POWER OUTAGES NEAR ROBERTS RD
            AND MILLERTOWN PIKE.

1139 PM     TSTM WND DMG     3 NNE KNOXVILLE         36.01N 83.92W
06/21/2019                   KNOX               TN   911 CALL CENTER

            POWER LINES DOWN AND TRAFFIC LIGHTS WITHOUT
            POWER.

1138 PM     TSTM WND DMG     5 E FARRAGUT            35.87N 84.09W
06/21/2019                   KNOX               TN   911 CALL CENTER

            POWER LINES DOWN.

&&
Local storm report, Jun 21, 11:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     1 ENE LOUDON            35.74N 84.34W
06/21/2019                   LOUDON             TN   EMERGENCY MNGR

            WIDESPREAD DOWNED TREES AND POWER OUTAGES
            ACROSS THE COUNTY.

1130 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
06/21/2019                   LOUDON             TN   EMERGENCY MNGR

            TWO REPORTS OF TREES DOWN ON HOUSES NEAR 9TH
            AVE AND C ST IN LENOIR CITY. NO INJURIES
            REPORTED.

&&
Local storm report, Jun 21, 11:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1213 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     1 NE MARYVILLE          35.75N 83.97W
06/21/2019                   BLOUNT             TN   PUBLIC

            WIDESPREAD DOWNED TREES COUNTY WIDE.

&&

JLB
Local storm report, Jun 21, 11:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
06/22/2019                   JEFFERSON          TN   911 CALL CENTER

            TREE ON A HOUSE NEAR DANDRIDGE. WIDESPREAD
            TREE DAMAGE ACROSS JEFFERSON COUNTY.

1158 PM     TSTM WND DMG     1 WNW NEW MARKET        36.10N 83.56W
06/21/2019                   JEFFERSON          TN   911 CALL CENTER

            TREE ON A HOUSE NEAR NEW MARKET. WIDESPREAD
            TREE DAMAGE.

&&
Local storm report, Jun 21, 11:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1219 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND DMG     TEN MILE                35.67N 84.66W
06/21/2019                   MEIGS              TN   TRAINED SPOTTER

            TRAINED OBSERVER REPORTS TREES DOWN AND
            POWER OUT AT TEN MILE TN.

&&

JLB
Local storm report, Jun 21, 11:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1226 AM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND DMG     1 SW BENTON             35.17N 84.66W
06/22/2019                   POLK               TN   911 CALL CENTER

            COUPLE OF TREES DOWN NEAR BENTON.

1206 AM     HAIL             1 WSW BENTON            35.17N 84.66W
06/22/2019  E0.88 INCH       POLK               TN   911 CALL CENTER

            NICKEL SIZE HAIL NEAR BENTON.

&&

The radar

The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 21, 11:30 PM EST
Where
Lee County, 0.89 mi NW of Ewing
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.640, -83.430

Multiple trees were reported down in Ewing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822915.